Clinical and histologic findings in patients with uveal melanomas after taking tumor necrosis factor-α inhibitors

Gena Damento, Shaheen C. Kavoussi, Miguel A. Materin, Diva R. Salomão, Polly A. Quiram, Soranya Balasubramaniam, Jose S Pulido

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Objective To describe the progression of uveal melanocytic lesions to melanomas after initiation of tumor necrosis factor-α (TNF-α) inhibitors.

Patients and Methods We report 3 cases of uveal melanoma occurring after treatment with TNF-α inhibitors, 2 from Mayo Clinic and 1 from Yale University. The study took place from February 27, 2009, through July 15, 2013.

Results Two women and one man with inflammatory disease who received TNF-α inhibitors had subsequent development of uveal melanomas. The 2 women had inflammatory bowel disease and had been followed up for melanocytic tumors that grew markedly within 1 year after beginning treatment with TNF-α inhibitors to the point of requiring treatment. One had histologic confirmation of the melanoma. The male patient had rheumatoid arthritis that was being treated with TNF-α inhibitors. Serial ultrasonography was performed to monitor bilateral diffuse scleritis, and within 16 months of initiation of TNF-α inhibitor therapy, a choroidal mass was detected that continued to grow over the next 3 months. The patient elected to have enucleation, which revealed uveal melanoma and thinning of the sclera from the previous scleritis. Conclusion Our 3 cases of uveal melanocytic tumors occurring after the use of TNF-α inhibitors add to the growing literature suggesting a correlation between TNF-α inhibitors and the development of malignant neoplasms.

Considering the association between cutaneous melanoma and TNF-α inhibitors, we recommend that patients have an eye examination before initiation of TNF-α inhibitors, and those with preexisting nevi should be followed up at regular intervals.

Original languageEnglish (US)
Pages (from-to)1481-1486
Number of pages6
JournalMayo Clinic Proceedings
Volume89
Issue number11
DOIs
StatePublished - Nov 1 2014

Fingerprint

Tumor Necrosis Factor-alpha
Scleritis
Melanoma
Uveal melanoma
Neoplasms
Sclera
Nevus
Therapeutics
Inflammatory Bowel Diseases
Ultrasonography
Rheumatoid Arthritis
Skin

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Clinical and histologic findings in patients with uveal melanomas after taking tumor necrosis factor-α inhibitors. / Damento, Gena; Kavoussi, Shaheen C.; Materin, Miguel A.; Salomão, Diva R.; Quiram, Polly A.; Balasubramaniam, Soranya; Pulido, Jose S.

In: Mayo Clinic Proceedings, Vol. 89, No. 11, 01.11.2014, p. 1481-1486.

Research output: Contribution to journalArticle

Damento, Gena ; Kavoussi, Shaheen C. ; Materin, Miguel A. ; Salomão, Diva R. ; Quiram, Polly A. ; Balasubramaniam, Soranya ; Pulido, Jose S. / Clinical and histologic findings in patients with uveal melanomas after taking tumor necrosis factor-α inhibitors. In: Mayo Clinic Proceedings. 2014 ; Vol. 89, No. 11. pp. 1481-1486.
@article{567df02408be497d81f427d19c29109e,
title = "Clinical and histologic findings in patients with uveal melanomas after taking tumor necrosis factor-α inhibitors",
abstract = "Objective To describe the progression of uveal melanocytic lesions to melanomas after initiation of tumor necrosis factor-α (TNF-α) inhibitors.Patients and Methods We report 3 cases of uveal melanoma occurring after treatment with TNF-α inhibitors, 2 from Mayo Clinic and 1 from Yale University. The study took place from February 27, 2009, through July 15, 2013.Results Two women and one man with inflammatory disease who received TNF-α inhibitors had subsequent development of uveal melanomas. The 2 women had inflammatory bowel disease and had been followed up for melanocytic tumors that grew markedly within 1 year after beginning treatment with TNF-α inhibitors to the point of requiring treatment. One had histologic confirmation of the melanoma. The male patient had rheumatoid arthritis that was being treated with TNF-α inhibitors. Serial ultrasonography was performed to monitor bilateral diffuse scleritis, and within 16 months of initiation of TNF-α inhibitor therapy, a choroidal mass was detected that continued to grow over the next 3 months. The patient elected to have enucleation, which revealed uveal melanoma and thinning of the sclera from the previous scleritis. Conclusion Our 3 cases of uveal melanocytic tumors occurring after the use of TNF-α inhibitors add to the growing literature suggesting a correlation between TNF-α inhibitors and the development of malignant neoplasms.Considering the association between cutaneous melanoma and TNF-α inhibitors, we recommend that patients have an eye examination before initiation of TNF-α inhibitors, and those with preexisting nevi should be followed up at regular intervals.",
author = "Gena Damento and Kavoussi, {Shaheen C.} and Materin, {Miguel A.} and Salom{\~a}o, {Diva R.} and Quiram, {Polly A.} and Soranya Balasubramaniam and Pulido, {Jose S}",
year = "2014",
month = "11",
day = "1",
doi = "10.1016/j.mayocp.2014.08.012",
language = "English (US)",
volume = "89",
pages = "1481--1486",
journal = "Mayo Clinic Proceedings",
issn = "0025-6196",
publisher = "Elsevier Science",
number = "11",

}

TY - JOUR

T1 - Clinical and histologic findings in patients with uveal melanomas after taking tumor necrosis factor-α inhibitors

AU - Damento, Gena

AU - Kavoussi, Shaheen C.

AU - Materin, Miguel A.

AU - Salomão, Diva R.

AU - Quiram, Polly A.

AU - Balasubramaniam, Soranya

AU - Pulido, Jose S

PY - 2014/11/1

Y1 - 2014/11/1

N2 - Objective To describe the progression of uveal melanocytic lesions to melanomas after initiation of tumor necrosis factor-α (TNF-α) inhibitors.Patients and Methods We report 3 cases of uveal melanoma occurring after treatment with TNF-α inhibitors, 2 from Mayo Clinic and 1 from Yale University. The study took place from February 27, 2009, through July 15, 2013.Results Two women and one man with inflammatory disease who received TNF-α inhibitors had subsequent development of uveal melanomas. The 2 women had inflammatory bowel disease and had been followed up for melanocytic tumors that grew markedly within 1 year after beginning treatment with TNF-α inhibitors to the point of requiring treatment. One had histologic confirmation of the melanoma. The male patient had rheumatoid arthritis that was being treated with TNF-α inhibitors. Serial ultrasonography was performed to monitor bilateral diffuse scleritis, and within 16 months of initiation of TNF-α inhibitor therapy, a choroidal mass was detected that continued to grow over the next 3 months. The patient elected to have enucleation, which revealed uveal melanoma and thinning of the sclera from the previous scleritis. Conclusion Our 3 cases of uveal melanocytic tumors occurring after the use of TNF-α inhibitors add to the growing literature suggesting a correlation between TNF-α inhibitors and the development of malignant neoplasms.Considering the association between cutaneous melanoma and TNF-α inhibitors, we recommend that patients have an eye examination before initiation of TNF-α inhibitors, and those with preexisting nevi should be followed up at regular intervals.

AB - Objective To describe the progression of uveal melanocytic lesions to melanomas after initiation of tumor necrosis factor-α (TNF-α) inhibitors.Patients and Methods We report 3 cases of uveal melanoma occurring after treatment with TNF-α inhibitors, 2 from Mayo Clinic and 1 from Yale University. The study took place from February 27, 2009, through July 15, 2013.Results Two women and one man with inflammatory disease who received TNF-α inhibitors had subsequent development of uveal melanomas. The 2 women had inflammatory bowel disease and had been followed up for melanocytic tumors that grew markedly within 1 year after beginning treatment with TNF-α inhibitors to the point of requiring treatment. One had histologic confirmation of the melanoma. The male patient had rheumatoid arthritis that was being treated with TNF-α inhibitors. Serial ultrasonography was performed to monitor bilateral diffuse scleritis, and within 16 months of initiation of TNF-α inhibitor therapy, a choroidal mass was detected that continued to grow over the next 3 months. The patient elected to have enucleation, which revealed uveal melanoma and thinning of the sclera from the previous scleritis. Conclusion Our 3 cases of uveal melanocytic tumors occurring after the use of TNF-α inhibitors add to the growing literature suggesting a correlation between TNF-α inhibitors and the development of malignant neoplasms.Considering the association between cutaneous melanoma and TNF-α inhibitors, we recommend that patients have an eye examination before initiation of TNF-α inhibitors, and those with preexisting nevi should be followed up at regular intervals.

UR - http://www.scopus.com/inward/record.url?scp=84913570348&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84913570348&partnerID=8YFLogxK

U2 - 10.1016/j.mayocp.2014.08.012

DO - 10.1016/j.mayocp.2014.08.012

M3 - Article

C2 - 25444484

AN - SCOPUS:84913570348

VL - 89

SP - 1481

EP - 1486

JO - Mayo Clinic Proceedings

JF - Mayo Clinic Proceedings

SN - 0025-6196

IS - 11

ER -